Utah, 2018

High Wind in Utah, October 17, 2018

October 17, 2018 · NWS SLC · 1 event in 1 county or zone

As a storm system approached Utah from the south, canyon winds developed over northern Utah, with strong winds observed on October 17.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

As a storm system approached Utah from the south, canyon winds developed over northern Utah, with strong winds observed on October 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 17, 2:51 AM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Oct 17, 2:51 AM MST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
351 AM MDT Wed Oct 17 2018

.SYNOPSIS...An upper level low over northern Arizona will move
slowly north across Utah through Thursday. High pressure aloft
will build in behind the exiting low pressure Friday through the
upcoming weekend.

&&

.SHORT TERM (Until 00Z Sunday)...The upper low currently
positioned over northern Arizona will take a slow north-northeast
track across Utah through Thursday. A couple of vorticity lobes
rotating around the low along with favorable thermal advection
will lead to sufficient synoptic-scale lift and widespread precip
along the northern and eastern flanks of the low as it moves
through the state.

A vorticity lobe rotating west-northwest across southern Utah
along with weak low-level warm advection has spawned areas of
light precip overnight. This first surge of precip will likely
remain on the light side before dissipating as the vorticity lobe
moves out of the state.

The baroclinic structure of the advancing low will become much
improved this afternoon/evening. Increasing low and mid-level warm
advection in the eastern/northern flanks of the low along with
increasing dynamic support for lift should produce widespread
light/moderate precip across mainly central/eastern Utah this
afternoon through the overnight hours. Can not rule out embedded
convection with brief heavy precip near the mid-level cold pool
at the center of the low late this afternoon through this evening.

Heading into Thursday the upper low will begin to wind down as it
drifts into northeast Utah. Thermal advection looks to be less of
driving force for lift as it too weakens during the morning.
Suspect that precip will begin to take on a more convective nature
as cold air instability near the center remains a factor. By late
afternoon/evening the remnant of the upper low begins to shear to
the east as it become absorbed by the fairly strong shortwave
diving southeast into the northern Plains states late Thursdays
night/Friday.

The Rex block setting up along the west coast Friday will leave
most of Utah under dry/stable conditions through Saturday. The
blocking pattern looks to be short-lived as the ridge shifts into
the interior west late Saturday and the low portion of the old
block gradually strengthens along the California coast. This low
could pump some moisture north into southwest Utah, leading to a
few convective showers late in the day Saturday.

.LONG TERM (After 00Z Sunday)...Global models have all trended
toward a much more active solution with the 00Z runs for the long
term forecast period. A relatively weak but slow moving upper level
low will be located off the southern California coast Saturday
evening. Diffluent flow ahead of this low combined with a decent
moisture tap should provide an impetus for precipitation across the
Desert Southwest through the time this low...and then open wave
cross the Interior West (through late Tuesday, early Wednesday).

Much of the global model guidance focus on a period of moderate rain
across southwest Utah as early as Sunday morning, with precipitation
continuing to move north and east into much of the rest of the state
through the day Sunday into Monday. It should be noted that much of
yesterday's guidance was far less bullish with this system. Started
markedly increasing PoPs through the long term forecast period, but
remain behind what the 00Z global model consensus would suggest due
to a notoriously poor performance in closed low/ejecting low across
the southwestern United States.

Bottom line: widespread precipitation is possible late this weekend
into early next week. This system would be relatively warm...with
high snow levels and near normal temperatures across the state.

&&

.AVIATION...Expect southerly winds to continue at the SLC terminal
into the morning...with a northerly wind developing between 18-19Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...CONGER
LONG TERM/AVIATION...KRUSE

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 17, 4:58 AM MST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
558 AM MDT Wed Oct 17 2018

UTZ001>016-019>021-517-518-WYZ021-181200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
558 AM MDT Wed Oct 17 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers across southern Utah this morning will expand northward
across central and eastern Utah through tonight. Snow levels
will lower to around 7,000 feet, though heavier accumulations
will generally remain above 8000 feet. Road snow is possible
across the higher passes. Hunters need to prepare for cold
temperatures and accumulating snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Valley rain and mountain snow will continue through the day
Thursday. Accumulations are possible above 7000 feet, with the
greatest amounts over the central mountains and the Wasatch
Plateau and Book Cliffs.

High pressure aloft will set up across the outlook area Friday
through the weekend. This high pressure will bring warmer
temperatures and mostly dry conditions to the area. Moisture could
return to extreme southwest Utah Sunday, then gradually increase
across the outlook area early in the upcoming week. Widespread
precipitation could develop across southern and western Utah for
Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Wasatch Front

When
October 17, 8:00 AM MST to 10:00 AM MST
Where
Northern Wasatch Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

The US-89 at Park Lane sensor recorded a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782609.